Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 87, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 24, 2015, 6:08 AM CDT for 4 counties in Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 24, 2015, 6:08 AM CDT (11:08 UTC)
- Expired
- May 24, 2015, 7:15 AM CDT
- In force
- 67 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Brazoria County, TX, Fort Bend County, TX, Galveston County, TX, Harris County, TX
The radar
The Houston radar (KHGX), 26 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1306 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:12 AM CDT, 56 minutes earlier.
Area forecast discussion, May 24, 5:12 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
512 AM CDT SUN MAY 24 2015
.SHORT TERM /TODAY THROUGH MONDAY/...
LARGE MCS MOVING UP THROUGH THE CWA THIS MORNING BRINGING WINDS NEAR
OR ABOVE SEVERE LIMITS AND HEAVY RAINFALL...CAN'T RULE OUT TORNADOES
AS WELL WITH THE SHALLOW LL SHEAR PRESENT.
THIS SYSTEM SHOULD TRACK THROUGH THE AREA REACHING THE I-45 CORRIDOR
BETWEEN 11-14Z THEN SLOWLY DEPART TO THE EAST. THIS MAY GIVE THE
AREA A MUCH NEEDED BREAK FROM HEAVY RAINS FOR THE EARLY PART OF THE
AFTERNOON BUT DAYTIME HEATING WILL LIKELY GET MORE STORMS GOING BUT
NOT NEARLY AS ORGANIZED. HEAVY RAINS WILL REMAIN A THREAT THIS
AFTERNOON. THEN EXPECT THE NEXT SYSTEM TO APPROACH FROM THE WEST
OVERNIGHT AND REDEVELOPMENT FROM EAST OF THE AREA BACK INTO THE CWA.
VERY IMPRESSIVE MOISTURE RECOVERY WILL OCCUR WITH A RESTRENGTHENING
LLJ. THESE TWO SYSTEM MAY WELL MERGE OVER THE REGION...NOT SURE IF
IT WILL BE NORTH OR SOUTH BUT LOOKS FAVORABLE FOR THIS TO OCCUR. SO
LARGE AREA OF STORMS OVER THE AREA BETWEEN MIDNIGHT AND NOON MONDAY
LIFTING OUT TO THE NORTHEAST ON MONDAY AFTERNOON. THE SEVERE THREAT
SHOULD BE A LITTLE LESS WITH MORE LINEAR HODOGRAPHS AND LIMITED
HEATING TO WORK WITH THROUGHOUT THE DAY.
AS FOR ADVISORIES...FLASH FLOOD WATCH CONTINUES AND HAVE ALSO ADDED
A WIND ADVISORY FOR THE COASTAL COUNTIES...AND THE RIP CURRENTS
ADVISORY.
VERY EFFICIENT RAIN MAKERS AND RAINFALL RATES OF 1 TO 2 INCHES
SHOULD BE COMMONPLACE...VERY CONCERNED ABOUT THE CLUSTERING UP IN
THE MCV/COMMA COMING UP ALONG THE NORTH SIDE OF THE 59 CORRIDOR
WHICH COULD EASILY FOCUS A SWATH OF HEAVY RAINFALL FROM COLUMBUS TO
CONROE TO GROVETON...RAIN RATES OF 3+ INCHES PER HOUR AREN'T OUT OF
THE REALM OF POSSIBILITY. STORM TOTAL AMOUNTS TODAY OF 4 TO 8 INCHES
SEEM LIKELY WITH THE HEAVIER CLUSTERS. WITH MORE ON THE WAY FOR
TOMORROW.
45
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
THE THUNDERSTORM COMPLEX IS EXPECTED TO EXIT REGION TOWARDS THE
EAST MONDAY NIGHT INTO EARLY TUESDAY AS PARENT SHORTWAVE TROUGH
SWINGS NORTHEAST OF THE REGION. SUBSIDENCE IN THE WAKE OF THIS
FEATURE /EVIDENCED WITH SOME MID-LEVEL DRYING ON FORECAST
SOUNDINGS/ WILL HELP LOWER RAIN CHANCES FOR THE REGION THROUGHOUT
THE DAY TUESDAY. QUASI-ZONAL FLOW BECOMES ESTABLISHED WEDNESDAY
AND THURSDAY WITH SHOWER AND THUNDERSTORM CHANCES DRIVEN MORE BY
DAYTIME HEATING AND ACCORDINGLY THE HIGHEST DURING THE LATE
MORNING INTO EARLY EVENING HOURS. AS ANOTHER UPPER TROUGH SWINGS
INTO THE WESTERN CONUS LATE IN THE WEEK AND APPROACHES THE REGION
FRIDAY AND SATURDAY... INCREASING LIFT AHEAD OF THIS FEATURE WILL
INCREASE RAIN CHANCES AGAIN HEADING INTO THE WEEKEND.
HUFFMAN
&&
.MARINE...
LINEAR MCS MOVING THROUGH THE COASTAL WATERS WILL MOST LIKELY
WARRANT SPECIAL MARINE WARNING FOR WINDS 25-40+ KNOTS. STRONG
ONSHORE WINDS WILL CONTINUE THROUGHOUT THE DAY AND SEAS OF 5-9 FEET
SHOULD BE THE NORM THROUGH MONDAY BEFORE SLOWLY LOWERING. LARGE RUN
UP FROM THE SWELLS AND ONSHORE COMPONENT SHOULD LEAD TO FLOODED
BEACHES AND STRONG RIP CURRENTS. GRADUALLY WINDS COME DOWN TUESDAY
AND RIP TIDES SHOULD LESSEN.
45
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 79 73 82 72 86 / 100 50 100 70 40
HOUSTON (IAH) 80 74 82 75 85 / 100 70 90 70 40
GALVESTON (GLS) 81 78 83 77 84 / 100 60 80 70 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH MONDAY EVENING FOR THE FOLLOWING
ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
HIGH RIP CURRENT RISK THROUGH MONDAY EVENING FOR THE FOLLOWING
ZONES: BRAZORIA...CHAMBERS...GALVESTON...MATAGORDA.
WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BRAZORIA...CHAMBERS...GALVESTON...JACKSON...
MATAGORDA.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT MONDAY FOR THE FOLLOWING
ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...14
AVIATION/MARINE...45Hazardous weather outlook, May 24, 4:28 AM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 428 AM CDT SUN MAY 24 2015 TXZ163-164-176>179-195>200-210>213-226-227-250930- AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON- LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER- WASHINGTON-WHARTON- 428 AM CDT SUN MAY 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION FROM WEST TO EAST TODAY. TRAINING HEAVY RAIN...FLASH FLOODING AND ISOLATED SEVERE STORMS CAPABLE OF GUSTY WINDS ARE POSSIBLE. PLEASE SEE THE FLASH FLOOD WATCH FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CONTINUED FLASH FLOOD THREAT WILL EXIST INTO EARLY TUESDAY AS ANOTHER ROUND OF WIDESPREAD HEAVY RAIN MOVES ACROSS THE AREA MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THROUGH TUESDAY. REPORTS OF FLASH FLOODING ARE ENCOURAGED AS WELL. GMZ330-335-350-355-370-375-250930- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 428 AM CDT SUN MAY 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR INCREASING WINDS AND SEAS. THREAT OF THUNDERSTORMS AFTER MIDNIGHT. WINDS AND SEAS HIGHER NEAR STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT UNTIL EARLY NEXT WEEK. WINDS AND SEAS HIGHER NEAR STORMS INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TXZ214-235>238-250930- BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA- 428 AM CDT SUN MAY 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT THROUGH THIS EVENING... AND STRONG ONSHORE WINDS WILL CONTINUE THE THREAT OF STRONG RIP CURRENTS AS SURF BUILDS ACROSS AREA BEACHES. A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION FROM WEST TO EAST TODAY. TRAINING HEAVY RAIN...FLASH FLOODING AND ISOLATED SEVERE STORMS CAPABLE OF GUSTY WINDS ARE POSSIBLE. PLEASE SEE THE FLASH FLOOD WATCH FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CONTINUED FLASH FLOOD THREAT WILL EXIST INTO EARLY TUESDAY AS ANOTHER ROUND OF WIDESPREAD HEAVY RAIN MOVES ACROSS THE AREA MONDAY. A HIGHER THAN NORMAL RISK OF RIP CURRENTS IS EXPECTED THROUGH EARLY THIS WEEK. IF GOING TO THE BEACH...SWIM NEAR A LIFEGUARD AND WELL AWAY FROM JETTIES...GROINS...AND PIERS. SWIM NEAR A LIFEGUARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THROUGH TUESDAY. REPORTS OF FLASH FLOODING ARE ENCOURAGED AS WELL.
In the hours before
Local storm report, May 24, 3:05 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
305 AM CDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG 8 WNW BRYAN 30.70N 96.49W
05/23/2015 BRAZOS TX LAW ENFORCEMENT
TREE DOWN NEAR INTERSECTION OF SH OSR AND SANDY POINT
ROAD.
&&
EVENT NUMBER HGX1500260
42Local storm report, May 24, 4:55 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
455 AM CDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM TSTM WND DMG EDNA 28.97N 96.65W
05/24/2015 JACKSON TX LAW ENFORCEMENT
LARGE LIMB DOWN ON MAIN STREET
&&
EVENT NUMBER HGX1500261
47Local storm report, May 24, 5:22 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
522 AM CDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 AM MARINE TSTM WIND PALACIOS 28.71N 96.24W
05/24/2015 M43 MPH MATAGORDA TX MESONET
GUST REPORTED AT E6086
&&
EVENT NUMBER HGX1500262
47Local storm report, May 24, 5:54 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
554 AM CDT SUN MAY 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM MARINE TSTM WIND 1 ESE SURFSIDE BEACH 28.95N 95.27W
05/24/2015 M44 MPH GMZ355 TX MESONET
44 MPH GUST REPORTED AT SURFSIDE BEACH
&&
EVENT NUMBER HGX1500263
MHThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:33 PM CDT | Severe Thunderstorm Warning | HGX | Burleson | 27 min |
| May 23, 11:01 PM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 44 min |
| May 23, 11:59 PM CDT | Special Weather Statement | HGX | Madison | 46 min |
| May 24, 12:33 AM CDT | Areal Flood Advisory | HGX | Brazos, Grimes, Madison, Washington | 57 min |
| May 24, 2:41 AM CDT | Special Marine Warning | HGX | 64 min | |
| May 24, 2:53 AM CDT | Severe Thunderstorm Warning | HGX | Jackson | 52 min |
| May 24, 3:39 AM CDT | Severe Thunderstorm Warning | HGX | Austin, Colorado, Jackson, Matagorda, Wharton | 36 min |
| May 24, 3:42 AM CDT | Special Marine Warning | HGX | 63 min | |
| May 24, 3:56 AM CDT | Wind Advisory | HGX | Brazoria, Chambers, Galveston, Jackson, Matagorda | 14 hr |
| May 24, 4:20 AM CDT | Severe Thunderstorm Warning | HGX | Austin, Brazoria, Colorado, Fort Bend, Jackson, Matagorda and 3 more | 55 min |
| May 24, 4:44 AM CDT | Special Marine Warning | HGX | 91 min | |
| May 24, 5:16 AM CDT | Severe Thunderstorm Warning | HGX | Austin, Brazoria, Fort Bend, Harris, Matagorda, Montgomery and 2 more | 59 min |
| May 24, 5:52 AM CDT | Special Marine Warning | HGX | 113 min | |
| May 24, 6:02 AM CDT | Tornado Warning | HGX | Fort Bend, Harris | 43 min |
| May 24, 6:31 AM CDT | Tornado Warning | HGX | Harris | 18 min |
| May 24, 6:53 AM CDT | Special Weather Statement | HGX | Montgomery | 67 min |
| May 24, 7:18 AM CDT | Special Weather Statement | HGX | Chambers, Liberty | 72 min |
| May 24, 8:18 AM CDT | Special Marine Warning | HGX | 87 min | |
| May 24, 8:37 AM CDT | Special Weather Statement | HGX | Houston, Polk, Trinity | 53 min |
| May 24, 8:55 AM CDT | River Flood Warning | HGX | Burleson, Lee | 6 days |
| May 24, 3:01 PM CDT | Flash Flood Watch | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 51 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.